Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Missoula, MT

June 8, 2017Granite County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 8, 2017, 4:37 PM MDT for Granite County, Powell County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2017, 4:37 PM MDT (22:37 UTC)
Expired
Jun 8, 2017, 5:00 PM MDT
In force
23 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS55 KMSO 082237
SVRMSO
MTC039-077-082300-
/O.NEW.KMSO.SV.W.0007.170608T2237Z-170608T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
437 PM MDT THU JUN 8 2017

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Granite County in west central Montana...
  Southwestern Powell County in west central Montana...

* Until 500 PM MDT

* At 437 PM MDT, a severe thunderstorm was located 9 miles southwest
  of Drummond, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Drummond, Maxville, Jens, Princeton, New Chicago, Bearmouth and
  Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4639 11311 4652 11350 4683 11333 4671 11290
TIME...MOT...LOC 2237Z 202DEG 16KT 4657 11329 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
524 
WWUS55 KMSO 082259
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
459 PM MDT THU JUN 8 2017

MTC039-077-082309-
/O.EXP.KMSO.SV.W.0007.000000T0000Z-170608T2300Z/
Granite MT-Powell MT-
459 PM MDT THU JUN 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE AND
SOUTHWESTERN POWELL COUNTIES WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.

LAT...LON 4639 11311 4652 11350 4683 11333 4671 11290
TIME...MOT...LOC 2259Z 202DEG 16KT 4664 11325 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:48 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 8, 2:48 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 PM MDT Thu Jun 8 2017

...Strong Thunderstorms along the Continental Divide into SW
Montana this afternoon and evening...

.DISCUSSION...A cold front will move through the Northern Rockies
today which will be the focal point for shower and thunderstorm
development. The best instability appears to be along the
Continental Divide down into southwest Montana this afternoon.
The cloud cover will hinder the severity of storms, but a few of
them should still become quite strong. The strongest storms will
be capable of damaging winds, large hail and heavy rain. Another
concern is the high precipitable water across northwest Montana.
Any storms that develop in this region will be capable of very
heavy rain. Storm motion appears to be fast enough that
significant impact from the rain should be minimized, unless
training of storms occur.

A second cold front moves through the Northern Rockies on Friday
and stalls out over north central Idaho into west central Montana.
This boundary will be the main area of fairly steady
precipitation. The precipitation appears to linger into Saturday
over this region. Temperatures will be cooling to 10 degrees below
normal by Saturday afternoon.

Beginning late Sunday - early next week, a cutoff low pressure
system is expected to move across the Northern Rockies bringing
cool temperatures and periods of showers. Valley highs will be in
the upper 50s to low 60s with snow levels dropping to around 7000
feet thus backcountry users may see some new snowfall.

Forecast models typically struggle with the track/timing of cutoff
lows and the subsequent areas of heavy precipitation this far into
the future. The reduced snow melt from cooler temperatures could
easily be offset by enhanced rainfall, leading to a potential for
flooding. Even with the uncertainties, at the very least, expect
cool temperatures and occasional showers. Beyond the early week
storm system, most guidance points toward a ridge of high pressure with
much warmer and drier conditions the latter half of next week.

&&

.AVIATION...A cold front is anticipated to move through north
central Idaho and western Montana this afternoon and evening.
Winds will shift to a southwest to west direction as the front
passes through the evening, with some gusts up to 25 kts possible
with the front. The looks like the front will stall out across
southwest Montana tonight, and will likely allow for breezy winds
to continue for KMSO, KSMN and KBTM through a good chunk of the
night. Additionally, showers and thunderstorms have begun to form
across the Idaho panhandle into northwest Montana this afternoon.
Thunderstorm coverage will continue to increase across the region
as the frontal boundary approaches. Cloud cover will likely limit
the strength of storms, but a few strong storms are possible into
this evening, mainly across southwest Montana and along the
Continental Divide. Gusty and erratic winds and heavy rain will be
the main threats, though storms near the Divide may have some hail
as well. All airfields have the potential to be impacted by
thunderstorms, with the main threat decreasing after 09/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 8, 3:13 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
313 PM MDT THU JUN 8 2017

MTZ005-006-082200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
313 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND
NORTHWESTERN RAVALLI COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4618 11401 4616 11427 4650 11438 4651 11434
      4653 11435 4654 11434 4657 11400
TIME...MOT...LOC 2113Z 174DEG 17KT 4626 11416
Special weather statement, Jun 8, 3:33 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
333 PM MDT THU JUN 8 2017

MTZ006-082215-
Bitterroot/Sapphire Mountains MT-
333 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANITE AND
NORTHEASTERN RAVALLI COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Hamilton, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Skalkaho Pass and Quigley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4598 11359 4600 11394 4665 11390 4660 11338
      4654 11337 4652 11334
TIME...MOT...LOC 2133Z 187DEG 23KT 4619 11372
Special weather statement, Jun 8, 4:03 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Missoula MT
403 PM MDT THU JUN 8 2017

MTZ003>006-043-082245-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
403 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...SOUTH
CENTRAL LAKE...SOUTHEASTERN SANDERS AND NORTHERN RAVALLI COUNTIES
UNTIL 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evaro, or 16 miles northwest of Missoula, moving north at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Missoula, Ravalli, Lolo, St. Ignatius, Wye, Evaro, Bonner-West
Riverside, Arlee, East Missoula, Frenchtown, Huson, Turah and Twin
Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4663 11391 4683 11446 4743 11422 4726 11347
TIME...MOT...LOC 2202Z 199DEG 48KT 4709 11414
Special weather statement, Jun 8, 4:08 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
408 PM MDT THU JUN 8 2017

MTZ006-007-043-082230-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
408 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND NORTH
CENTRAL GRANITE COUNTIES UNTIL 430 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Drummond, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nimrod and Bearmouth. Interstate 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4652 11341 4660 11364 4682 11353 4673 11322
TIME...MOT...LOC 2208Z 205DEG 19KT 4664 11350
Special weather statement, Jun 8, 4:24 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
424 PM MDT THU JUN 8 2017

MTZ006-007-043-082315-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
424 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 515 PM
MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Drummond, Garnet, Hall, Helmville, New Chicago and Bearmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4645 11314 4651 11344 4698 11332 4691 11288
TIME...MOT...LOC 2223Z 192DEG 20KT 4665 11324
Special weather statement, Jun 8, 4:28 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
428 PM MDT THU JUN 8 2017

MTZ007-043-082245-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
428 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH
CENTRAL GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 445 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Drummond, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Garnet Ghost Town, Greenough and Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4668 11339 4675 11357 4703 11343 4693 11316
TIME...MOT...LOC 2227Z 208DEG 22KT 4678 11341

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:34 PM MDTSpecial Weather StatementMSODeer Lodge26 min
Jun 7, 7:41 PM MDTSpecial Weather StatementMSOMissoula49 min
Jun 7, 8:33 PM MDTSpecial Weather StatementMSOMissoula42 min
Jun 8, 2:51 PM MDTSpecial Weather StatementMSOGranite39 min
Jun 8, 3:13 PM MDTSpecial Weather StatementMSORavalli47 min
Jun 8, 3:33 PM MDTSpecial Weather StatementMSOGranite42 min
Jun 8, 4:03 PM MDTSpecial Weather StatementMSOMissoula42 min
Jun 8, 4:08 PM MDTSpecial Weather StatementMSOGranite22 min
Jun 8, 4:24 PM MDTSpecial Weather StatementMSOPowell51 min
Jun 8, 4:28 PM MDTSpecial Weather StatementMSOPowell17 min
Jun 8, 4:57 PM MDTSevere Thunderstorm WarningMSOGranite, Powell33 min
Jun 8, 5:08 PM MDTSpecial Weather StatementMSOLake37 min
Jun 8, 5:15 PM MDTSpecial Weather StatementMSOPowell45 min
Jun 8, 5:27 PM MDTSpecial Weather StatementMSOLake33 min
Jun 8, 5:35 PM MDTSpecial Weather StatementMSOFlathead25 min
Jun 8, 5:44 PM MDTSpecial Weather StatementMSOLake31 min
Jun 8, 5:59 PM MDTSpecial Weather StatementMSOLake31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.